Vasculitis UK

Fluorescent lights

Hi my name is Lucy and I live in the United States. I was out with my husband, feeling fine, stopped at a Home Depot and after being in the store for a little while, I felt really sick. I felt as though I was going to faint. I felt disoriented and week, was very greatful I had a cart. This has happened to me before and I suspect that it is due to the fluorescent lighting. Any thoughts would be appreciated, thanks.

7 Replies

It could be a migraine, which for me, is triggered by bright, flashing and flickering lights. Fluorescent lights flicker, even if you don't notice it.

They are scary, especially the first few times. Migraines are often accompanied by nausea, vomiting, dizziness, light-headedness, weakness, feeling "unwell" and usually by pain. They can come on at any time.

There is an otc drug in the U.S.--excedrin migraine (a combo of two drugs) that works well or extra-srength NSAID. There are meds for the other symptoms as well. There are preventives for migraines too, Best thing is to head for a dark, quiet room and try to sleep it off.

Anyway, Lucie, this may be what you had, and if so, I hope you never have another, but if you do keep a log of your headaches to show to a doctor.

Did you take anything for your experience, like aspirin? How long did it last? Did you end up with a headache?

Please keep us posted and feel better soon. Robin


What form of vasculitis do you have? I have cerebral vasculitis, and in the early years, especially before treatment (it took 3 years for me to be diagnosed properly), I was very sensitive to fluorescent lights, and often reacted badly to them.

I do think you should mention this to your doctors anyway, both your family practitioner and the consultant who looks after you. If it could be vasculitis related it may suggest some form of brain involvement. Or it could be totally unconnected, and quite coincidental.

Good luck!


Hi Viv, I also have Cerebral Vasculitis and experience eye sensitivity to sunlight and fluorescent lighting. I would be interested to know how you deal with this and what medication you take for your vasculitis. Kind regards, MelBeck


As I said it was really mainly a problem for me before diagnosis and before I started proper treatment for my cerebral vasculitis. Once I was finally diagnosed and started on effective immunosuppressive treatment to stabilise my condition this symptom improved a lot and I've never needed any other medication specifically for it. Is your cerebral vasculitis being adequately controlled? Have you talked to your doctors about this issue?


Thanks for your reply Viv. My PACNS is currently being monitored and my consultant is aware of the situation. Which immunosuppressive treatment do you have to control your cerebral vasculitis.? Regards MelBeck.


I've been on lots of immunosuppressive drugs.

Azathioprine and steroids initially stabilised things. The consultant ruled out Cyclophosphamide for fertility concerns (his).

Later after a huge relapse in 2004 I've been variously on Ciclosporin, Mycophenolate Mofetil, Methotrexate, Thalidomide (yes really!).

And then in 2012, at my insistence, I finally had Cyclophosphamide.

I am currently doing better, managing on a lower cocktail - just Myco Mof + steroids - but my disease has progressed over the years, as we have battled to control it. Plus a 3 year delay in diagnosis did not help at all.

I have never had Rituximab. It was not an option when I was first diagnosed in 1997. More recently it was considered, but my consultants were doubtful they could get funding approval for it, and even more worrying for me were doubtful it would be beneficial in my case. Cyclophosphamide was effective for me though, albeit very very tough.


Oh but I should mention I still wear very dark glasses almost all the time during the day / evening, if out and about, or indoors. I'm still sensitive enough that I'm not happy if I take them off! They're simple but effective.


You may also like...